Florida, 2019

Tornado in Florida, August 4, 2019

August 4, 2019 · NWS KEY · 1 event in 1 county or zone

A waterspout developed in Cudjoe Bay in association with a convective cloud line over the Lower Florida Keys. The waterspout moved east-southeast onshore the south end of Cudjoe Key and dissipated immediately.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A waterspout developed in Cudjoe Bay in association with a convective cloud line over the Lower Florida Keys. The waterspout moved east-southeast onshore the south end of Cudjoe Key and dissipated immediately. It did not produce any significant damage nor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 4, 2:11 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 4, 2:11 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
311 PM EDT Sun Aug 4 2019

.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available satellite imagery overlaid with model streamline
analysis as of 200 pm, narrow but sharp positively tilted full
latitudinal trough oriented from near Prince Edward Island south
southwestward to the Western Gulf of Mexico near 25N 97W. Southeast
of that feature there exists the center of a warm core middle and
upper ridge near 32N 62W with attendant axis extending south
southwest reaching the Yucatan Peninsula. Lastly and upstream of
that, there is a TUTT axis located across the Turks & Caicos to
across Guantanamo Province Cuba and Jamaica.

At the surface and in the lower to middle levels(Surface to 700
mb), latest available marine and land surface observations and
analysis as of 200 pm, detail A 1020-1025 mb surface ridge across
the Central Atlantic with attendant ridge axis extending west
southwest into the Florida Straits just south of the Keys. The
next tropical waves are located near 15N 58W and 40W and 10N
respectively.

.CURRENTLY...As of 200 pm, skies have become partly to mostly
cloudy owing to a combination of a persistent yet eroding middle
deck of cloudiness that has remained in place throughout the day
as well as a developing broken cloudline underneath this eroding
deck. Temperatures across the islands have reached the upper 80s
to around 90 degrees with dewpoints in the upper 70s to around 80
degrees. C-man stations along the Florida Reef are recording South
to southwest winds at 5 to 10 knots, with islands sensors at 5 to
10 mph.

.SHORT TERM...Tonight thru Tuesday night, Surface ridging just to
the immediate south of the Florida Keys this evening will meander
near the Keys through about Tuesday morning. This evening poses
the best rain chances with both the latest available HRRR &
Tropical HRRR indicate the middle levels erode by late this
afternoon allowing for reverse cloudline genesis to mature along
the Keys Island Chain. Then boundaries will approach the island
chain from the Southeastern Gulf and the Peninsula resulting in
collisions. The net result is a high chance, 50%, with scattered
showers and thunderstorms encompassing the islands by mid-evening.
Once again forecast soundings indicate PWAT near 2.00 inches thru
tomorrow with a good setup for reverse cloudline activity tomorrow
and possibly tomorrow evening. As such will maintain middle of the
road chances for showers and storms for tomorrow, at 40%. The
surface ridge does manage to move into extreme South Florida by
Tuesday and Tuesday night. The light storm motion and deeper
motion will still allow for near climo, 30% chances for showers
with isolated storms as the middle and upper heights rise again
slightly.

&&

.LONG TERM...Wednesday thru Sunday, looks as if the surface
ridging will remain very near, to the immediate north of the Keys
Island Chain across extreme South Florida. PWAT is progged to
remain between 1.75 and 2.00 inches which given typical
instability will result in 12 hour rain chances near climatology
for Wednesday thru Thursday Night. For Friday thru Sunday,
slightly drier air does manage to move in across the Keys from the
east, in association with a somewhat modified SAL(Saharan Air
Layer). The impacts from these events have been somewhat reduced
because the driest air seems to modify each time so far this
summer by the time it gets to our longitude. Nevertheless, PWAT
between 1.50 and 1.75 inches and the weak ridge to the north is
still sufficient for a slight chance of showers and storms, or 20%
pops for all of these periods.

&&

.MARINE...No headlines or advisories are in the cards thru this
week. In other words, typically excellent sea conditions will
exist, outside of any showers, storms generated along cloudlines
and outflow boundary conditions, when winds and seas/bay waters
will be higher and or locally rough in and near this activity.

&&

.AVIATION...VFR conditions will prevail at both terminals. A cloud
line should develop just north of the Keys later this afternoon.
This could bring showers and possible thunderstorms with periods
of MVFR clouds and brief IFR conditions due to reduced
visibilities to either or both terminals through midnight. VCTS
this evening and later VCSH with scattered cloud decks in the
terminal forecasts this evening. Surface winds will remain from
the SW between 5 to 10 knots this afternoon, then VRB less than 5
knots evening before convective activity. After convection, winds
will briefly become NW before returning to SE flow as high
pressure build into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  81  90  82  91 / 50 40 30 30
Marathon  82  93  82  93 / 50 40 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Futterman/Chesser
Aviation/Nowcasts....Chesser
Upper Air/Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 4, 4:25 AM EST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
525 AM EDT Sun Aug 4 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
525 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are expected along the
Florida Keys and the surrounding coastal waters today and tonight.
The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds.

Atmospheric conditions may become favorable for waterspouts this
afternoon across the Keys nearshore waters, as an island cloud
line develops. Waterspouts tend to form beneath lines of building
cumulus clouds, just at the hint of rain. Waterspouts can easily
flip boats, and should be avoided always.

Due to above normal water levels, combined with high tides
associated with the recent new moon, minor saltwater flooding of
low- lying areas and streets is possible around the time of high
tide this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms will be possible along the
Keys island chain and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LIW

In the hours before

Local storm report, Aug 4, 5:37 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
637 PM EDT SUN AUG 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     WATER SPOUT      4 W NILES CHANNEL BRIDG 24.65N 81.49W
08/04/2019                   GMZ044             FL   CO-OP OBSERVER

            GROWING WATERSPOUT REPORTED OVER CUDJOE BAY AT 614 PM.

&&

HANER

The radar

The Key West radar (KBYX), 23 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
August 4, 6:20 PM EST to 6:21 PM EST
Where
Monroe County, 2.44 mi SW of Summerland Key to 2.43 mi SW of Summerland Key
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
COOP Observer
Coordinates
24.648, -81.481

A waterspout over Cudjoe Bay moved east-southeast and onshore as a tornado over the south end of Cudjoe Key. Maximum wind speeds were estimated at 50 to 60 mph with only a few palm fronds downed and a small piece of vinyl siding from one waterfront home. The tornado dissipated immediately over a narrow peninsula before reaching the oceanside shoreline.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854596.